Serotonin syndrome

Print

Many antidepressants, such as SSRIs and SNRIs, raise the levels of serotonin in the brain. Serotonin is a neurotransmitter that helps to facilitate chemical messages in the brain and it is thought this helps with the symptoms of depression. However, too much serotonin can lead to symptoms such as:

  • confusion
  • hallucinations
  • loss of coordination
  • fever
  • fast heart rate (tachycardia)
  • nausea and vomiting

Serotonin syndrome is a rare reaction but may occur when two drugs that elevate serotonin in the brain are taken at the same time. It is important that a drug interaction screen is performed by a physician or pharmacist any time a new medication (prescription or over-the-counter drug, vitamin, or herbal product) is taken while also taking antidepressant therapy. Examples of drugs that may cause serotonin syndrome include:

isocarboxazid phenelzine rizatriptan eletriptan sumatriptan zolmitriptan selegiline Dextromethorphan Meperidine Ecstasy LSD

© 2023 AskShilpa.com | WellBN Ltd

Press enter to search

If you are involved in the prescribing process, then AskShilpa has been created for you!

01273 772020
contact@askshilpa.com
18-19 Western Rd, Hove BN3 1AE

Shilpa's Words

We love askshilpa.com